Colorado, 2008

Tornado and Hail in Colorado, August 20, 2008

August 20, 2008 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced a brief tornado in unincorporated Arapahoe County. Large hail, up to the size of quarters was observed near Elizabeth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a brief tornado in unincorporated Arapahoe County. Large hail, up to the size of quarters was observed near Elizabeth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 1:59 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 20, 1:59 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
259 PM MDT WED AUG 20 2008

.SHORT TERM...WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS
MOUNTAINS WITH RADAR INDICATING ISOLATED STORMS OVER MOUNTAINS AND
FOOTHILLS. PLAINS CURRENTLY CAPPED AS NOTED BY ACARS SOUNDINGS AND
LAPS SURFACE ANALYSIS. FORECAST SOUNDINGS SHOW MOST OF PLAINS
REMAINING CAPPED INTO THE EVENING. SHORTWAVE MAY NOT BE STRONG
ENOUGH TO BREAK CAP AS IT MOVES ACROSS PLAINS TONIGHT. WILL KEEP THE
LOW POPS FOR URBAN CORRIDOR AND ADJACENT PLAINS WHERE CAP IS WEAKER.
MAIN THREAT WITH THE STORMS WILL BE GUSTY OUTFLOW WINDS...
PARTICULARLY THE STORMS ALONG THE FOOTHILLS. THE STORMS WILL END BY
MIDNIGHT AS WAVE AND QG ASCENT WILL BE EAST OF AREA. BOUNDARY LAYER
WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW CLOUDS AND PATCHY
FOG TO THE EASTERN PLAINS AFTER MIDNIGHT. THIS ALREADY NOTED IN
CURRENT WEATHER GRIDS. WILL MOVE THE PATCHY FOG SLIGHTLY WESTWARD
GIVEN WHAT OCCURRED THIS MORNING. DRAINAGE WINDS SHOULD KEEP THE LOW
CLOUDS AND FOG NORTH AND EAST OF THE LOCAL AIRPORTS. ON THURSDAY...
UPPER LEVEL RIDGE REMAINS OVER AREA. MODELS SHOW DRIER WESTERLIES
SPREADING EAST ACROSS DISTRICT. FORECAST SOUNDINGS KEEP MID LEVEL
CAP IN PLACE THROUGH THE DAY...WITH CONVECTIVE TEMPERATURE AROUND 93
DEGREES. WILL KEEP THE DRY FORECAST GOING AS LATEST THICKNESS PROGS
AND GUIDANCE SHOWS HIGHS IN THE 80S NO CHANGES TO CURRENT
TEMPERATURE GRIDS.

.LONG TERM...MODELS HAVE COME BACK TO AN EARLIER FRONTAL PASSAGE ON
FRIDAY...BACK TO MIDDAY LIKE THEY SHOWED ON MONDAY. THEY CONTINUE TO
SHOW A VERY HOSTILE ENVIRONMENT FOR CONVECTION AHEAD OF THE FRONT
WITH WARMING AND QUITE DRY AIR ALOFT. WE ARE SHOWING SLIGHTLY COOLER
HIGHS AS A RESULT OF THE FRONT WHICH LOOKS GOOD. I DID TRIM BACK ON
CLOUD COVER THROUGH FRIDAY AS THE ATMOSPHERE WILL BE QUITE DRY.

WHILE LOW LEVEL MOISTURE WILL BE REINFORCED BEHIND THE FRONT...IT
WILL ALSO BE A LITTLE COOLER AND IT LOOKS LIKE THERE WILL NOT BE
MUCH COOLING ALOFT...SO WE WILL LIKELY BE CAPPED ON SATURDAY AS
WELL. LOW POPS ARE STILL IN ORDER AS IT COULD BE CLOSE.

THE RIDGE REBUILDS BY EARLY NEXT WEEK WITH THE SAME GENERAL PATTERN
OF LOW LEVEL MOISTURE ON THE PLAINS AND HOT DRY AIR ALOFT. EXPECT A
LOW THREAT OF THUNDERSTORMS FOR A COUPLE OF DAYS...THEN THE LOW
LEVEL MOISTURE WILL LIKELY MIX OUT GRADUALLY SO IT WILL BE
WARMER/DRIER THAN NORMAL. IT SHOULD BE AROUND 90 FOR AT LEAST THE
FIRST PART OF NEXT WEEK...AND UPSTREAM AIR STILL LOOKING RELATIVELY
WARM AND DRY.

&&

.AVIATION...ISOLATED THUNDERSTORMS COULD AFFECT AREA AIRPORTS
THROUGH 04Z...THOUGH MOST OF THE STORMS WILL BE ALONG FOOTHILLS.
MAIN THREAT FROM STORMS WILL BE GUSTY ERRATIC WINDS TO AROUND 35
KTS. LOW CLOUDS AND FOG WILL DEVELOP ACROSS THE EASTERN PLAINS AFTER
06Z...SHOULD STAY NORTH AND EAST OF THE AREA AIRPORTS. NO STORMS
EXPECTED THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/CMG
Hazardous weather outlook, Aug 20, 9:46 AM MST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT WED AUG 20 2008

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGH COUNTRY THIS
AFTERNOON...CONTINUING INTO THE EVENING. A FEW STORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING ALONG THE URBAN CORRIDOR AND
ADJACENT PLAINS. OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS
TO 40 MPH WILL ACCOMPANY THE STORMS WITH ONLY LIGHT TO MODERATE
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/CMG

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Elbert

When
August 20, 3:10 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.600

Hail, Elbert

When
August 20, 3:15 PM MST
Where
Elbert County, 3.62 mi NNE of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -104.580

Tornado, Arapahoe

When
August 20, 3:43 PM MST
Where
Arapahoe County, 14.78 mi SE of (Bkf)buckley Air Force Base
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.580, -104.520

A tornado touched down briefly but did no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122880, 122881, 122882.